Levo Increased and feel worse.... HELP

I am hypo and also have a goiter, I was put on 50mg of levo 1 year ago, first I felt great then all the symptoms returned with a vengeance, hair loss, weight gain, brain fog, goiter got bigger you know the drill, I went to the doctor after having bloods done and was told my TSH was low and he increased my dose of levo to 75mg, that was 2 weeks ago, and now I feel worse, it seems to have exaggerated what I was already feeling and now I am crying all the time too, I just want to get into my bed and stay there forever.... I asked the doctor about the 'combined' drug (T4&T3) he said he had some patients on it and it was life changing for them !!!! so why cant I have it and what do I have to be suffering to get it, I need some help and advice I am at my wits end

13 Replies

oldestnewest
  • Sorry you feel so poorly. Your TSH must have been high for them to increase your dose, not low. Do you have copies of the actual results? 75 is still quite a small dose really, and a small increase will often help for a little while then actually make things worse due to the feedback loop. Can you go back and see him again?

  • Have you had iron, ferritin, B12, folate and Vit D checked? Being low in any of these can cause symptoms and low iron gave me huge problems in increasing my dose. I felt just like you. Ask your GP to check these and then post results here with reference ranges for more advice. x

  • Harry E

    Yes sorry I meant high (I get so confused with this) and Hennerton no other tests have been done, the only test I get is 'thyroid function test' - as I feel so bad the doctor has now reduced me back down to 50mg of levo and I am so worried that I may now feel worse than ever, I really do not know what to do, I want to try 'armour' (or something similar) how do I go about getting this, what do I need to be suffering, having read others blogs and found many feeling similar to me I think I would benefit from it

  • You might do, but before you try anything else you must get your test results and also make sure the things Hennerton mentions are all sorted, otherwise more meds will not help.

  • I am back at the doctor on Friday for the results of blood test today, I will ask him for a print out of all my tests, I will then see what the outcome is - I just cant function at the moment and my goiter is swelling and is painful. - Thank you so much for responding, its nice to talk to someone who seems to understand what I am going through

  • Bless you :-)

    Good luck. And don't let them fob you off, you are entitled to copies of your results by law.

  • Thank you HarryE - I am definitely pushing for him to prescribe armour (or whatever the equivalent is, I am not good on these but know I would benefit from T3, so any advise would be appreciated) and when I go on Friday may even mention that I am so desperate that I'm thinking of self medicating - I will report back on Friday with my test and doctors results.

  • I have just been called by the doctors reception and told my bloods are back the levels are 3.53 normal so no action required........

    what am I to do? how can my levels be normal when I feel worse than ever?

    the doctor said to stop taking the additional .25 levo if its making me feel worse, I think I will continue as its only been 2 weeks so they could settle down (my test was taken after the increased dose too)

    sorry if I seem to be 'going on' but I really am at a loss.

  • Yes, I'd give it another fortnight on the new dose. These basic blood tests are such a let-down, aren't they?

    So your goitre is making your thyroid produce less thyroid hormone than you need? This is, surely, unusual? Usually goitres speed up hormone production and one becomes hyper (had a goitre myself - got thin, had bags of energy).

    But whether it's making you hypo or hyper they shouldn't leave it untreated. A goitre - which ever way it is exaggerating your thyroid's function - should be controlled. Thyroxine (of any kind) can't reduce a goitre (and you say yours is getting bigger). It needs to be shrunk or removed.

    Have you seen a specialist about this?

  • Poor you, how horrible, esp when you''re hoping that more meds will help you feel better.

    A few thoughts (apologies if you've been asked already) - have they tested your vit d, b12, iron, ferritin, folate? I'm thinking maybe you're just not converting the t4, esp if it helped you initially but now you're ill again.

    I'd suggest the easiest thing would be to get a private tft and if your t3 is low, get some t3 in you, either via the gp since he knows how life-changing it can be(!) or buy some yourself. If he refuses to prescribe, you may even choose to tell him your tests show you need it and you intend to buy some yourself and ask if he'd like to supervise that treatment.

    Good luck! x

  • Amanda,

    TSH of 3.53 would make most of us feel very unwell indeed. Most do better when TSH is just above/below 1. I would certainly continue on 75mcg until your next TFT in 6-8 weeks.

    Armour and NDT aren't licensed for use in UK and most GPs won't prescribe. You're more likely to persuade your GP to prescribe T3 in addition to Levothyroxine for a trial period to see if your symptoms improve.

    Otherwise you can buy T3 on the internet and self medicate. PM me if you want an online source.

  • Thank you everyone for responding - it really is helpful, and has made me not feel alone with this

    at least I feel I am armed with enough info the challenge the doctor regarding my meds.

    I found my original letter from the endo who stated to the doctor to keep T4 higher end of normal and TSH under 2

    at the time (August 2013) my results were FT4 15.8 , TSH 4.78 , TPO 748, B12 normal after 3 months my FT4 19.8 & TSH 3

    its been since then that I have progressively gone downhill, like everyone my symptoms can fluctuate but you tend to 'get on with it' but I feel really bad at the moment and the goiter is swelling and becoming painful but he just does not seem to see this as a problem I seem to get the standard generic response from doctor of - 'take bloods (standard test) TSH within normal no action required' without any consideration as to how I am feeling......

    Here's hoping tomorrow is a good day - I will report back

  • So I under estimated my doctor - very understanding and has given me 20mg liothyrinine to take alongside my Levo 75mg review in 6 weeks let's hope I feel the benefits - I will keep you updated - thankyou

You may also like...